Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2023, 4:00 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2023, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 13, 2023, 4:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:46 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 13, 2:46 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 246 PM MDT Tue Jun 13 2023 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM MDT Tue Jun 13 2023 As of 3 pm CDT, 2 pm MDT, skies across the Tri-State Region were partly to mostly cloudy across the area as a result of a cumulus field and remaining shower and thunderstorm activity from this morning, as well as ongoing development in eastern Colorado and western Kansas. Temperatures range quite a bit over the area, from the upper 50s in Yuma County Colorado to near 80 out towards Hill City, Kansas. Winds are variable in direction, although the most prevalent direction is northwest. Speeds were mostly less than 10 mph, although some areas were observing winds sustained around 15 mph and gusting 25 mph. At the surface, a low pressure was currently being observed, centered roughly across Cheyenne County Kansas based on satellite and radar imagery. Aloft, yesterday's shortwave trough was blocked from advancing northeast by a ridge of high pressure and therefore has stalled directly overhead. Beginning with the rest of today and into tonight, let's first start with the latest mesoanalysis. Current WSR-88D radar and GOES 16 satellite imagery depicts convection has recently fired over eastern Colorado and western Kansas along a surface boundary. Surface instability has built up with SBCape of 1250-1500 j/kg, and what is more concerning, 0-3 km Cape is up to 125-175 j/kg, showing quite an unstable low level atmosphere which would be conducive to landspout formation. According to analysis, the best surface vorticity is roughly along the Kansas/Nebraska border, displaced from where the storms are currently firing. That being said, there is an area of surface convergence along the boundary where the storms currently are, so given the low level cape and lapse rates, can't rule out a landspout or two. Will be watching for development along the Kansas/Nebraska border as this is where the most favorable environment is, though with the persistent cloud cover has likely stabilized the environment a little more than currently analyzed so not terribly confident storms will fire in the northern area of concern. Overall, think the southern area will be the focus for storm development. Current area of storms may turn out to be the primary show, but would not be surprised if additional storms develop. It did appear as though there was some sort of outflow pushed out from the early convection, and cumulus quickly disappeared in wake of the outflow so it seems an area of stability may suppress convection in Kit Carson and Sherman Counties. Through the rest of the evening, storms should progress to the east and clear the area by midnight, although a few showers may persist. For tomorrow, expect mostly calm weather but can't completely rule out a few showers and storms, either moving into eastern Colorado or developing along and east of Highway 83. The environment isn't great, especially with subsidence in place aloft in the wake of the departing shortwave trough. Expect light winds to continue, and a much warmer day for parts of the area that shouldn't observer persistent clouds and rain all day. .LONG TERM...(Wednesday through Tuesday) Issued at 1243 PM MDT Tue Jun 13 2023 The active pattern looks to continue into the first half of the weekend and then drier conditions look to move in for a couple of days starting Sunday. Around Thursday, a ridge begins to build into the Great Plains. This will bring in some southwesterly flow and potentially create a stronger dry line at the surface for storms to fire off of in the afternoon and evening hours. PWATS for the eastern parts of the CWA look to range from 1 to 1.4 inches. A small, quick moving upper level low from the Four Corners will tear across the rockies and barrel into the Great Plains. This will extend down and a lee low at 850 mb will form around 18Z Thursday which could serve as a decent forcing mechanism to start some storms. Another small, quick moving upper level low will follow the same path about 24 hours later, once again riding on the northern portion of the sub tropical jet stream. However, this low looks collide and combine with the leading edge of a trough from the Pacific Northwest as it begins to cross the Rockies. Current guidance from the GFS, ECMWF, and CMC-NH have the attached lee low coming into the area around 6Z Saturday. It is very possible that this timeline will accelerate and cause storms to fire in the evening on Friday. The remainder of the upper level trough will be moving through the region Saturday and could create enough of a disturbance that another round of storms will be possible in the afternoon and evening hours. PWATS for Friday and Saturday look to range, once again, around 1 - 1.4 inches. Excessive rainfall looks to be the greatest hazard with these showers and storms, however damaging hail and wind cannot be ruled out. Sunday and Monday seem to be in a bit of a lull as far as precipitation goes. PWATS drop to under an inch and a sub tropical ridge builds into the region with the axis likely being to the west of the CWA. At this point, Tuesday looks to be under the ridge axis, but there is a lot of uncertainty this far out. A cooling trend through Saturday looks likely followed by a warming trend through the rest of the period. We will start off the period with highs in the 80s and by next Tuesday, upper 80s to mid 90s are looking possible. Low temperatures follow a similar trend, starting off in the lower 50s but gradually warming into the upper 50s and mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1152 AM MDT Tue Jun 13 2023 VFR conditions anticipated to prevail at both sites over the next 24 hours. Daytime cumulus has formed, and attempted to bring KGLD and KMCK to MVFR. However, daytime mixing and a little dry air at the surface should lift ceilings throughout the day. Attention then turns to potential thunderstorm development later this afternoon. Most activity should remain west and south of KMCK, although a few brief showers can not be ruled out. KGLD much more likely to be impacted, so put in a VCTS group and may adjust to a TEMPO as confidence grows in thunderstorm occurrence. Storms should form first over eastern Colorado, then spreading east across northwestern Kansas through the evening hours. Once storms and precipitations move east with the low pressure, expect ceilings to lift and eventually clouds begin to dissipate across the area. Wouldn't surprise me if some fog or stratus was observed in the area after the precipitation, but confidence in that impacting the TAF sites right now is quite low. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...CA AVIATION...RRH
Hazardous weather outlook, Jun 13, 2:49 PM MDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 249 PM MDT Tue Jun 13 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 249 PM MDT Tue Jun 13 2023 /349 PM CDT Tue Jun 13 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and thunderstorms are expected through this evening across parts of the Tri-State Area, mainly along and south of Interstate 70. The primary hazard with these slowly moving thunderstorms will be locally heavy rainfall which may produce flash flooding. Locations that received heavy rainfall Monday would have a heightened risk for flash flooding. Additional threats will include small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A few strong to severe thunderstorms are possible across the entire area on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate reports of severe weather, rainfall and flash flooding.
In the hours before
Special weather statement, Jun 13, 1:57 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
157 PM MDT Tue Jun 13 2023
COZ092-KSZ027-041-132030-
Cheyenne County CO-Wallace KS-Greeley KS-
157 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of Cheyenne County in
east central Colorado, Wallace and northern Greeley Counties in west
central Kansas through 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Cheyenne Wells, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Cheyenne County in
east central Colorado, Wallace and northern Greeley Counties in west
central Kansas, including the following locations... Firstview, Wild
Horse and Arapahoe.
This includes Highway 385 between mile markers 138 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3890 10316 3907 10148 3870 10149 3861 10287
3861 10317
TIME...MOT...LOC 1956Z 272DEG 8KT 3880 10216
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CCSpecial weather statement, Jun 13, 2:09 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
309 PM CDT Tue Jun 13 2023
KSZ042-132045-
Wichita KS-
309 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Wichita
County through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Leoti, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10143 3839 10113 3827 10112 3826 10143
TIME...MOT...LOC 2009Z 272DEG 8KT 3826 10131
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CCSpecial weather statement, Jun 13, 2:29 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
229 PM MDT Tue Jun 13 2023
COZ092-KSZ027-028-132100-
Cheyenne County CO-Wallace KS-Logan KS-
229 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado, Wallace and western Logan Counties
in west central Kansas through 300 PM MDT/400 PM CDT/...
At 228 PM MDT/328 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Weskan, or 12 miles east of
Cheyenne Wells, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, Wallace and western Logan Counties
in west central Kansas, including the following locations...
Firstview, Wild Horse and Arapahoe.
This includes Highway 385 between mile markers 141 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3888 10316 3909 10124 3870 10122 3868 10317
TIME...MOT...LOC 2028Z 272DEG 8KT 3878 10213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CCSpecial weather statement, Jun 13, 2:45 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM CDT Tue Jun 13 2023
KSZ042-132115-
Wichita KS-
345 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Wichita
County through 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Leoti, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 10143 3837 10113 3826 10113 3826 10143
TIME...MOT...LOC 2044Z 262DEG 7KT 3825 10134
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CCSpecial weather statement, Jun 13, 2:56 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
256 PM MDT Tue Jun 13 2023
COZ092-KSZ027-028-041-042-132145-
Cheyenne County CO-Wichita KS-Wallace KS-Greeley KS-Logan KS-
256 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southern Cheyenne
County in east central Colorado, northern Wichita, Wallace,
southwestern Logan and northern Greeley Counties in west central
Kansas through 345 PM MDT/445 PM CDT/...
At 255 PM MDT/355 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southeast of Cheyenne Wells, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Cheyenne
County in east central Colorado, northern Wichita, Wallace,
southwestern Logan and northern Greeley Counties in west central
Kansas, including the following locations... Wild Horse, Arapahoe and
Firstview.
This includes Highway 385 between mile markers 136 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3887 10300 3901 10121 3862 10119 3862 10301
TIME...MOT...LOC 2055Z 273DEG 14KT 3867 10220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CCSpecial weather statement, Jun 13, 3:39 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
339 PM MDT Tue Jun 13 2023
KSZ041-132215-
Greeley KS-
339 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of Greeley County
through 415 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Horace, or 11 miles north of Tribune, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10205 3870 10157 3826 10157 3826 10204
TIME...MOT...LOC 2138Z 283DEG 16KT 3863 10176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:03 PM MDT | Special Weather Statement | GLD | Greeley | 42 min |
| Jun 12, 6:45 PM MDT | Special Weather Statement | GLD | Wichita | 45 min |
| Jun 13, 1:57 PM MDT | Special Weather Statement | GLD | Wallace | 33 min |
| Jun 13, 2:09 PM MDT | Special Weather Statement | GLD | Wichita | 36 min |
| Jun 13, 2:29 PM MDT | Special Weather Statement | GLD | Wallace | 31 min |
| Jun 13, 2:45 PM MDT | Special Weather Statement | GLD | Wichita | 30 min |
| Jun 13, 2:56 PM MDT | Special Weather Statement | GLD | Wallace | 49 min |
| Jun 13, 3:39 PM MDT | Special Weather Statement | GLD | Greeley | 36 min |
| Jun 13, 4:07 PM MDT | Special Weather Statement | GLD | Scott | 23 min |
| Jun 13, 4:32 PM MDT | Special Weather Statement | GLD | Wichita | 28 min |
| Jun 13, 5:39 PM MDT | Special Weather Statement | GLD | Gove | 36 min |
| Jun 13, 1:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.